Hail, Stephens
- When
- March 9, 1:35 PM CST
- Where
- Stephens County, 0.9 mi SW of Sunray
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.410, -97.970
No damage was reported.
A potent upper level storm system moved across the Central Plains during the afternoon and evening hours of March 9th. A strong cold front surged across Oklahoma during the afternoon hours, generating a broken line of thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A potent upper level storm system moved across the Central Plains during the afternoon and evening hours of March 9th. A strong cold front surged across Oklahoma during the afternoon hours, generating a broken line of thunderstorms. As these storms encountered better low level moisture, a few of them became severe, producing very large hail and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 9, 11:20 AM CST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1120 AM CST SAT MAR 9 2013
.AVIATION...
ABUNDANT MOISTURE HAS LEAD TO WIDESPREAD MVFR AND SOME IFR CEILINGS
THIS MORNING. EXPECT CEILINGS ACROSS WEST TO DISSIPATE RIGHT AROUND
OR JUST AFTER ISSUANCE. FARTHER EAST THEY SHOULD REMAIN IN MVFR CAT
WITH A FEW HOURS OF THUNDERSTORMS POSSIBLE. OTHERWISE GUSTY SOUTH TO
SOUTHWEST WINDS TODAY WILL BE REPLACED BY EVEN STRONGER
NORTH/NORTHWEST WINDS LATE TONIGHT AND ON SUNDAY WITH FREQUENT GUSTS
OVER 40 MPH. LOWER MVFR CEILINGS WILL ALSO REDEVELOP BEHIND COLD
FRONT LATE TONIGHT.
30
&&
.PREV DISCUSSION... /ISSUED 1057 AM CST SAT MAR 9 2013/
.UPDATE...
A NARROW BAND OF MOIST CONVECTION CONTINUES TO DEVELOP ALONG AND
JUST AHEAD OF A PACIFIC COLD FRONT MOVING INTO WESTERN NORTH
TEXAS. THIS TREND WILL CONTINUE THROUGH THE AFTERNOON...SHIFTING
EAST...AS THE UPPER LOW SLOWLY DRIFTS INTO EASTERN CO THIS
EVENING. CLOUD COVER WILL RESULT IN LIMITED INSTABILITY AHEAD OF
THIS FRONT...ALTHOUGH SOME POCKETS COULD DEVELOP ALONG THE RED
RIVER...WESTERN N TX...AND PORTIONS OF SE OK LATER TODAY (VISIBLE
IMAGERY SHOWS A SMALL AREA OF CLEARING ACROSS THIS AREA). THIS IS
WHERE SOME SEVERE CONVECTION COULD DEVELOP THROUGH THE EARLY
EVENING HOURS UNDER DIFFLUENT FLOW ALOFT...WITH THE MAIN THREATS
BEING HAIL AND DAMAGING WINDS. PRECIP CHANCES WILL COME TO AN END
FOR MOST OF THE REGION WEST TO EAST LATER. MAXTS WERE LOWERED FOR
MOST LOCATIONS CONSIDERING CURRENT TRENDS...AND POPS HAVE BEEN
ADJUSTED SLIGHTLY.
BARNES
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 65 41 47 26 / 70 20 10 0
HOBART OK 67 36 48 23 / 70 10 10 0
WICHITA FALLS TX 73 43 54 29 / 60 10 10 0
GAGE OK 64 32 44 18 / 40 20 20 0
PONCA CITY OK 63 39 45 24 / 80 20 20 10
DURANT OK 64 51 59 32 / 80 80 20 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY FROM 7 AM TO 7 PM CDT SUNDAY FOR OKZ006>008-
011>013-017>020-023>025-027>029-038-044.
WIND ADVISORY UNTIL 7 PM CDT SUNDAY FOR OKZ004-005-009-010-
014>016-021-022-033>037.
TX...WIND ADVISORY UNTIL 7 PM CDT SUNDAY FOR TXZ083>089.
&&
30/03HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1204 PM CST SAT MAR 9 2013
OKZ004>048-050>052-TXZ083>090-101815-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1204 PM CST SAT MAR 9 2013
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA EXTENDS SOUTH OF A LINE FROM NEAR
SHAWNEE...TO PAULS VALLEY...TO ARCHER CITY.
TIMING...
THE MOST LIKELY TIME FOR STRONG TO SEVERE THUNDERSTORMS WILL BE
FROM 1 TO 9 PM.
DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE EAST THIS AFTERNOON
ACROSS WESTERN OKLAHOMA AND PORTIONS OF WESTERN NORTH TEXAS.
INSTABILITY WILL SLOWLY INCREASE AHEAD OF THIS ACTIVITY NEAR THE
RED RIVER AND ACROSS PORTIONS OF SOUTH CENTRAL OKLAHOMA. THIS IS
WHERE SOME SEVERE THUNDERSTORMS MAY DEVELOP AHEAD OF A PACIFIC
COLD FRONT AND DRYLINE INTERSECTION. LARGE HAIL...UP TO THE SIZE
OF HALF DOLLARS...AND DAMAGING WIND GUSTS NEAR 60 MPH WILL BE THE
PRIMARY HAZARDS. HOWEVER...TORNADOES CANNOT BE RULED OUT
ESPECIALLY ACROSS SOUTHERN OKLAHOMA NEAR THE RED RIVER LATE THIS
AFTERNOON THROUGH THIS EVENING.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST SUNDAY MAR 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.
OTHER HAZARDOUS WEATHER...
EXPECT BREEZY CONDITIONS THIS AFTERNOON THROUGH TONIGHT ACROSS
THE WESTERN HALF OF OKLAHOMA AND PORTIONS OF WESTERN NORTH TEXAS.
SUSTAINED WINDS OF 20 TO 35 MPH WITH GUSTS NEARING 50 MPH CAN BE
ANTICIPATED. A WIND ADVISORY IS IN EFFECT FOR WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS THROUGH TONIGHT.
ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS CAN BE EXPECTED
THIS AFTERNOON THROUGH EARLY THIS EVENING ACROSS WESTERN OKLAHOMA
AND WESTERN NORTH TEXAS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
RAIN AND A FEW ISOLATED THUNDERSTORMS MAY LINGER THROUGH EARLY
SUNDAY MORNING ACROSS SOUTHEASTERN OKLAHOMA AS AN UPPER LEVEL LOW
EXITS THE CENTRAL PLAINS. A RAIN SNOW MIX WILL ALSO BE POSSIBLE
ACROSS FAR NORTHERN AND NORTHWESTERN OKLAHOMA SUNDAY AS COLDER AIR
MOVES INTO THE REGION.
OTHER HAZARDOUS WEATHER...
BREEZY NORTH TO NORTHWEST WINDS ARE EXPECTED TO DEVELOP BEHIND A
STRONG COLD FRONT ON THE BACK SIDE OF THE UPPER LEVEL LOW ON
SUNDAY. SUSTAINED WINDS OF 20 TO 35 MPH...GUSTING UP TO 50 MPH CAN
BE EXPECTED THROUGH SUNDAY EVENING. IN RESPONSE...FIRE DANGER WILL
BE ELEVATED ACROSS WESTERN OKLAHOMA AND WESTERN NORTH TEXAS ON
SUNDAY.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5
AM SUNDAY.
BARNES/KURTZSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1229 PM CST SAT MAR 9 2013
OKZ023-024-038-091900-
CADDO OK-CANADIAN OK-COMANCHE OK-
1229 PM CST SAT MAR 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR CADDO...SOUTHWESTERN CANADIAN
AND CENTRAL COMANCHE COUNTIES UNTIL 100 PM CST...
AT 1227 PM CST...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 4 MILES SOUTHEAST OF EAKLY TO MEERS TO 6 MILES SOUTH OF CACHE...
MOVING NORTHEAST AT 65 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
LOCATIONS IMPACTED INCLUDE...
LAWTON...ANADARKO...CACHE...APACHE...ELGIN...CYRIL...FLETCHER...
BINGER...FORT COBB...MEDICINE PARK...GRACEMONT...LOOKEBA...LAKE
ELLSWORTH...FORT COBB RESERVOIR...COGAR...ALBERT...FORT SILL...LAKE
CHICKASHA...BOONE AND MEERS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.
&&
LAT...LON 3472 9862 3540 9853 3557 9805 3453 9826
3451 9872
TIME...MOT...LOC 1827Z 221DEG 57KT 3528 9848 3476 9858 3454 9864
30SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 100 PM CST SAT MAR 9 2013 OKZ023-024-027-038-039-044-091930- COTTON OK-CADDO OK-GRADY OK-CANADIAN OK-STEPHENS OK-COMANCHE OK- 100 PM CST SAT MAR 9 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COTTON... SOUTHEASTERN CADDO...GRADY...SOUTHERN CANADIAN...NORTHWESTERN STEPHENS AND EASTERN COMANCHE COUNTIES UNTIL 130 PM CST... AT 1255 PM CST...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM BINGER TO 7 MILES SOUTHWEST OF ANADARKO TO LAWTON TO 3 MILES WEST OF COOKIETOWN...MOVING NORTHEAST AT 45 MPH. HAZARDS INCLUDE... HAIL UP TO ONE-HALF INCH DIAMETER... WIND GUSTS TO 50 MPH... MINOR FLOODING IN AREAS OF POOR DRAINAGE... FREQUENT CLOUD TO GROUND LIGHTNING... LOCATIONS IMPACTED INCLUDE... LAWTON...DUNCAN...CHICKASHA...ANADARKO...MARLOW...TUTTLE...WALTERS... MINCO...APACHE...COMANCHE...UNION CITY...RUSH SPRINGS...ELGIN... CYRIL...BRAY...FLETCHER...NINNEKAH...GERONIMO...STERLING AND EMPIRE CITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. && LAT...LON 3543 9832 3550 9775 3442 9772 3422 9855 TIME...MOT...LOC 1855Z 225DEG 37KT 3529 9831 3501 9834 3461 9841 3429 9851 30
The Altus AFB radar (KFDR), 93 km away, was scanning. The volume nearest the first event began at 19:33 UTC.
5 hail, 2 thunderstorm wind. Local standard time, as filed.
No damage was reported.
Large tree limbs of 10 to 12 inches in diameter were downed at the intersection if 48th Avenue Northeast and East Robinson Street in Norman. Damages estimated.
No damages were reported.
No damage was reported.
No damage was reported.
No damage was reported.
No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 428444, 428451, 428452, 428445, 428446, 428449, 428450.